Alert archive / Nevada / Wind Advisories in 2024
Wind Advisory 3, NWS Elko, NV
NWS Elko, NV issued this wind advisory at Jan 11, 2024, 2:20 PM PST for Elko County, Nevada. It took effect at Jan 12, 2024, 4:00 AM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2024, 2:20 PM PST (22:20 UTC)
- In effect from
- Jan 12, 2024, 4:00 AM PST
- Expired
- Jan 12, 2024, 10:00 PM PST
- In force
- 18 hr
- Issued by
- NWS Elko, NV
County Elko County, NV
The radar
The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
692 WWUS75 KLKN 112220 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 220 PM PST Thu Jan 11 2024 NVZ033-121500- /O.NEW.KLKN.WI.Y.0003.240112T1200Z-240113T0600Z/ Southeastern Elko County- Including the city of West Wendover 220 PM PST Thu Jan 11 2024 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 10 PM PST FRIDAY... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Southeastern Elko County. * WHEN...From 4 AM to 10 PM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lkn
2 follow-up statements
614 WWUS75 KLKN 121003 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 203 AM PST Fri Jan 12 2024 NVZ033-130115- /O.CON.KLKN.WI.Y.0003.240112T1200Z-240113T0600Z/ Southeastern Elko County- Including the city of West Wendover 203 AM PST Fri Jan 12 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Southeastern Elko County. * WHEN...From 4 AM to 10 PM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lkn
531 WWUS75 KLKN 122200 NPWLKN URGENT - WEATHER MESSAGE National Weather Service Elko NV 200 PM PST Fri Jan 12 2024 NVZ033-130600- /O.CON.KLKN.WI.Y.0003.000000T0000Z-240113T0600Z/ Southeastern Elko County- Including the city of West Wendover 200 PM PST Fri Jan 12 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph. * WHERE...Southeastern Elko County. * WHEN...Until 10 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lkn
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jan 11, 5:04 AM PST, 9 hours 16 minutes earlier.
Area forecast discussion, Jan 11, 5:04 AM PST, 9 hours 16 minutes before
Area Forecast Discussion National Weather Service Elko NV 504 AM PST Thu Jan 11 2024 .SYNOPSIS...WHile weather has become much more quiet this morning, the overall pattern remains active through the end of the week. Snow showers return to portions of northern Nevada tonight with stronger winds accompanying them. The coverage of snow showers and strong winds increases Friday into Saturday. The greatest impact will be to travel as blowing and drifting snow, reduced visibility, and crosswind concerns along north-south oriented roads will make the next few days less favorable for traveling. Some guidance is suggesting that we see a break in this pattern around Monday. && .SHORT TERM...Today through early morning Saturday Weather has turned quieter, but colder. Highs today only reach the 20s across much of the forecast area. Wind are lighter for the most part this morning, but these will also increase throughout the day. The next round of snow showers clip parts of northern and eastern Nevada later this evening, namely Elko County.These showers will be fairly light in nature, but they'll sustain for awhile as a stubborn northwesterly flow allows multiple waves to progress through northern Nevada. Winds become stronger overnight as well with the arrival of these showers, and parts of Elko County see sustained winds of 15 to 20 mph and gusts around roughly 30 to 40 mph. Elsewhere, winds turn breezier, but nothing that raises concerns with respect to hazards. Overnight lows drop into the single digits and teens. Tomorrow, continued snow showers paint a similar picture to today, just with stronger winds. Highs in the upper 20s and 30s. Overnight into early morning Saturday, lows feel comparatively warmer in the 20s. Snow shower coverage progresses through the rest of northern Nevada, approaching central Nevada. This brings about 1 to 3 inches of new snowfall with up to 6 inches along highest ridgelines. However, guidance has been a little bit "wobbly" with snowfall amounts, so don't focus on the exact number. Regardless of the amount of snowfall, strong winds will be blowing snow around and may create hazardous road conditions at times. Any overnight and early morning commuters should be aware of the potential for blowing and drifting snow on roads as well as periods of reduced visibility Saturday morning. .LONG TERM...Saturday through Thursday The next trough that will affect the Silver state will move in Saturday morning through Sunday evening. Models have come into better agreement as current trends are slowing down this system and keeping this system stronger longer, but differences still remain as to strength and timing of the trough. Both the ECMWF and GFS show a strong trough with a closed low off the Pacific NW coast Saturday morning. The ECMWF and GFS shows the low over Oregon Saturday evening moving SE across central Nevada as it weakens into a open trough. The GFS has trended toward the EC solutions but still much quicker moving the system through the area, as the GFS has the trough over the central Rockies by Sunday morning, to then be absorbed into a stronger Arctic low digging south across the Northern Plains. The EC has precipitation coming to an end late Sunday evening. Even with the timing difference, another trend that both the EC and the GFS show is that this system, is the trend toward a wetter and windier system. Snowfall has been trending higher over the last few days. The one fly in the ointment would be if the warm air advection ahead of the cold front is stronger than forecast. This could result in low snowfall ratios, or even a transition to rain for a period of time Saturday night for the lower elevation valleys. Still forecast snow accumulations still look decent with with the valleys seeing another 1” to 8”, and the mountains seeing an additional 8” to 24”+ possible. Winter Watch Headlines will likely be needed Thursday afternoon after current system exits. After Sunday a high amplitude upper level ridge will builds in over the west coast through Wednesday of next week. Models show the ridge axis remaining off shore over the Pacific which would keep NV under northwesterly flow aloft which will keep temperatures on the cool side but close to seasonal averages. The next system looks to move through late Wednesday night through Thursday morning bringing additional snow showers for areas north of US-50. Temperatures and Winds: Temperatures will start below average, but will vary from slightly above to below normal given the active weather for the period. Highs will start in the low 30s to mid 40s Saturday, dropping back into the upper 20s to low 40s Tuesday, before warming back into the low 30s to low 40s Thursday. Lows will start in the mid teens to upper 20s Saturday, before dropping back into the mid single digits to upper teens Tuesday morning, then returning to the mid teens to mid 20s Thursday. Winds will be elevated this weekend, as periods of SW winds followed by the passage of cold front Saturday evening, by NW winds. SW winds of 10 to 25 MPH with gusts up to 35 MPH followed by NW winds of 25 to 35 MPH with gusts up to 45 MPH. Winds will be strongest behind the cold front Sunday, and may trigger blowing and drifting of snow back across area roads as well as drops in visibility to near white out conditions. Please use caution if you need to travel during the weekend. Monday through Wednesday winds will be light with high pressure influencing the region with West winds of 5 to 10 MPH. Winds Pick up a bit Thursday as the next trough moves through with west winds of 10 to 20 MPH with gust up to 30 MPH possible. && .AVIATION...VFR conditions are expected through the next 24 hours. Sustained W-NW winds of 15-20 kts along with gusts approaching 25-30 kts will continue at KTPH through the morning with other terminals seeing winds less than 15 kt. && .LKN Watches/Warnings/Advisories... Winter Weather Advisory from 10 PM Friday to 10 PM PST Saturday Humboldt County...Northern Lander County and Northern Eureka County...South Central Elko County...Southwest Elko County. Winter Weather Advisory from 10 PM this evening to 10 PM PST Saturday Northern Elko County...Ruby Mountains and East Humboldt Range. && 84/98/86
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 4:04 AM PST | Winter Weather Advisory | LKN | Elko, Eureka, Humboldt, Lander, White Pine | 3 days |
| Jan 11, 2:22 PM PST | Blizzard Warning | LKN | Elko, White Pine | 65 hr |
| Jan 11, 2:22 PM PST | Winter Storm Warning | LKN | Elko | 50 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.